Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP aftermath
Nov 10, 2010

Hello Doctor, I have to say you are AMAZING!! I wanted to get some advice, I am a 30 year old female. I took PEP combivir for a low risk incident for one day (2 doses), it made me feel terribly ill and I threw up right after the 2nd dose, I began reading about the toxicity and decided since my risk was very low I wouldnt continue PEP. I am however totally freaked out about the toxicity I did to my body and I had a cbc done and my white blood count was low 6300 when normally it is in the 7's or 8's thousands, my liver enzymes were elevated to ast 26 and alt 28 when normally they are in the 15's. I began to research combivir online and now I am worried I caused myself irreversible damage to my body or put my self in high risk for cancer as I see it is a now being added to the california lists (azt) as a carcinogen! I amworried because I was wanting to have a child in the future and now dont know if I shouldnt because I exposed myself to this drug and it can cause birth defects! Help me please!!! How much damage did I do to my body and can I have kids in the future and will they have an increased risk for birth defects?

Response from Dr. Frascino

Hi,

First off, PEP shouldn't be prescribed or taken for a "low risk incident."

Your two doses of Combivir will not cause any significant or irreversible damage, nor will it increase the likelihood of birth defects. Your worries are unwarranted.

It is interesting to note how many folks think taking antiretrovirals is no big deal until they actually need a course of PEP or, worse yet, become HIV infected and need combination antiretrovirals essentially forever. These drugs are potent and can be difficult to tolerate -- as you found out! Both the short- and long-term side effects and toxicities can be significant. I and many other HIVers have been popping fistfuls of antiretrovirals for over 15 years! (The mere thought of all those pills gives me "agita"!)

Be well and don't put yourself at risk ever again, OK?

Dr. Bob



Previous
Cured or not?
Next
Possible exposure. Is it too late for PEP?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement